Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 266, NWS Birmingham, AL

June 10, 2011Jefferson County, Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 10, 2011, 2:59 PM CDT for Jefferson County, Shelby County, Alabama. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2011, 2:59 PM CDT (19:59 UTC)
Expired
Jun 10, 2011, 3:28 PM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Jefferson County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 25 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 3:01 PM CDTHAIL 1.752 Nne Chelsea, ALGOLFBALL SIZED HAIL REPORTED COVERING THE GROUND ON CHESER PARK DRIVE OFF OF HIGHWAY 280.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

590 
WUUS54 KBMX 101959
SVRBMX
ALC073-117-102045-
/O.NEW.KBMX.SV.W.0266.110610T1959Z-110610T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT FRI JUN 10 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JEFFERSON COUNTY IN ALABAMA...
  NORTHERN SHELBY COUNTY IN ALABAMA...

* UNTIL 345 PM CDT

* AT 257 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  HIGHLAND LAKES...OR NEAR CHELSEA...AND MOVING NORTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VESTAVIA HILLS...MOUNTAIN BROOK...HOMEWOOD...HOOVER...BIRMINGHAM...
  HIGHLAND LAKES...FOWLER LAKE AND GREYSTONE.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 246 THROUGH 260...
INTERSTATE 459 EXIT NUMBERS 10 THROUGH 23...
INTERSTATE 20 EXIT NUMBERS 125 THROUGH 129...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3335 8692 3358 8679 3343 8650 3326 8659
TIME...MOT...LOC 1959Z 115DEG 6KT 3338 8664

$$

27
2 follow-up statements
481 
WWUS54 KBMX 102011
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT FRI JUN 10 2011

ALC073-117-102045-
/O.CON.KBMX.SV.W.0266.000000T0000Z-110610T2045Z/
JEFFERSON AL-SHELBY AL-
311 PM CDT FRI JUN 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL SHELBY
AND CENTRAL JEFFERSON COUNTIES UNTIL 345 PM CDT...

AT 306 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL.  THIS STORM WAS LOCATED 
NEAR HIGHLAND LAKES...OR NEAR CHELSEA...MOVING NORTHWEST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  VESTAVIA HILLS...MOUNTAIN BROOK...HOMEWOOD...HOOVER...GREYSTONE...
  OAK MOUNTAIN STATE PARK...LAKE PURDY...MEADOWBROOK...INDIAN SPRINGS
  VILLAGE AND CAHABA HEIGHTS.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 246 THROUGH 256...
INTERSTATE 459 EXIT NUMBERS 10 THROUGH 23...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3336 8690 3354 8679 3343 8650 3326 8659
TIME...MOT...LOC 2011Z 115DEG 6KT 3339 8666

$$

27
094 
WWUS54 KBMX 102028
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT FRI JUN 10 2011

ALC073-117-102038-
/O.CAN.KBMX.SV.W.0266.000000T0000Z-110610T2045Z/
JEFFERSON AL-SHELBY AL-
328 PM CDT FRI JUN 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHELBY AND CENTRAL
JEFFERSON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3336 8690 3354 8679 3343 8650 3326 8659
TIME...MOT...LOC 2028Z 115DEG 6KT 3340 8669

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 12:20 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 10, 12:20 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CDT FRI JUN 10 2011

.UPDATE...FOR 18Z AVIATION.

&&

.DISCUSSION...

SIMILAR CONDITIONS ARE IN PLACE ACROSS CENTRAL ALABAMA COMPARED TO
YESTERDAY. IN FACT...PRECIPITABLE WATER VALUES ARE HIGHER TODAY
REVEALING AN INCREASE IN MOISTURE ACROSS THE AREA. THIS SHOULD YIELD
SIMILAR...IF NOT HIGHER THUNDERSTORM COVERAGE THIS AFTERNOON. AS A
RESULT...WENT AHEAD AND INCREASED POPS ACROSS THE BOARD REFLECTING
WHAT THE 12KM NAM AND 4KM WRF ARE SHOWING. THESE TWO MODELS HAVE
BEEN DOING REALLY WELL IN PICKING UP CONVECTION ACROSS THE AREA.

TEMPERATURE WISE...THINGS ARE LOOKING GOOD AND SEE NO REASON TO
CHANGE WHAT IS CURRENTLY IN PLACE.

UPDATED FORECAST IS ALREADY OUT.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

WITH CUMULUS FIELD ONLY JUST NOW POPPING AROUND CENTRAL ALABAMA...
HAVE DECIDED TO PUSH BACK THE VCTS AT ALL SITES TO THE 20-22Z TIME
FRAME.  THERE IS A GOOD CHANCE THAT WE WILL SEE AT LEAST A SCATTERED
AMOUNT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON...AS WE CONTINUE
TO SEE THE SAME TYPE OF FEATURE ON VISIBLE SATELLITE THAT WAS
RESPONSIBLE FOR YESTERDAYS CONVECTIVE ACTIVITY ACROSS GEORGIA AND
EASTERN ALABAMA.

FLIGHT CATEGORIES SHOULD REMAIN VFR...UNLESS NEAR ONE OF THESE
STORMS THIS AFTERNOON...WHERE VIS COULD DROP FOR A SHORT PERIOD OF
TIME.  THERE COULD ALSO BE VERY GUSTY WINDS WITH ANY OF THESE STORMS
THAT DO DEVELOP...SO THEY WILL NEED TO BE MONITORED.  TAFS WILL BE
AMENDED ACCORDINGLY THE AFTERNOON.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 10, 2:08 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT FRI JUN 10 2011

ALZ011>015-017>050-111908-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
208 PM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, Jun 10, 2:05 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CDT FRI JUN 10 2011

ALZ040-041-101930-
AUTAUGA AL-DALLAS AL-
205 PM CDT FRI JUN 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN AUTAUGA AND EASTERN
DALLAS COUNTIES UNTIL 230 PM CDT...

AT 202 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BURNSVILLE...OR 7 MILES SOUTHEAST OF VALLEY
GRANDE...MOVING SOUTHWEST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VALLEY GRANDE...
  BARRETT CREEK...
  SELMA DRAG STRIP...
  SUMMERFIELD...

&&

LAT...LON 3230 8696 3254 8708 3258 8684 3242 8675
TIME...MOT...LOC 1905Z 062DEG 5KT 3246 8689

27
Local storm report, Jun 10, 2:41 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             3 NE VALLEY GRANDE      32.56N 86.95W
06/10/2011  E1.00 INCH       DALLAS             AL   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED ON COUNTY ROAD 84 JUST OFF OF
            COUNTY ROAD 63 BETWEEN VALLEY GRANDE AND PLANTERSVILLE.

&&

JTALLEY
Special weather statement, Jun 10, 2:42 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT FRI JUN 10 2011

ALZ024-025-102015-
JEFFERSON AL-SHELBY AL-
242 PM CDT FRI JUN 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY AND SOUTHERN
JEFFERSON COUNTIES UNTIL 315 PM CDT...

AT 239 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR OAK MOUNTAIN STATE PARK...OR NEAR CHELSEA...MOVING
NORTHWEST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PELHAM...
  HOOVER...
  VESTAVIA HILLS...
  MOUNTAIN BROOK...
  HIGHLAND LAKES...

&&

LAT...LON 3339 8691 3353 8670 3332 8654 3321 8671
TIME...MOT...LOC 1942Z 142DEG 5KT 3334 8669

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:05 PM CDTSpecial Weather StatementBMXRandolph40 min
Jun 9, 7:21 PM CDTSpecial Weather StatementBMXCherokee39 min
Jun 9, 7:41 PM CDTSpecial Weather StatementBMXBarbour49 min
Jun 9, 8:23 PM CDTSpecial Weather StatementBMXClay52 min
Jun 9, 9:02 PM CDTSpecial Weather StatementBMXPike43 min
Jun 9, 9:05 PM CDTSpecial Weather StatementBMXPike40 min
Jun 10, 2:05 PM CDTSpecial Weather StatementBMXDallas25 min
Jun 10, 2:29 PM CDTSevere Thunderstorm WarningBMXDallas, Perry46 min
Jun 10, 2:42 PM CDTSpecial Weather StatementBMXShelby33 min
Jun 10, 3:26 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Perry34 min
Jun 10, 3:34 PM CDTSevere Thunderstorm WarningBMXBibb41 min
Jun 10, 3:42 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa48 min
Jun 10, 3:50 PM CDTSpecial Weather StatementBMXWinston25 min
Jun 10, 3:56 PM CDTSevere Thunderstorm WarningBMXBibb, Perry31 min
Jun 10, 4:19 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa41 min
Jun 10, 4:24 PM CDTSevere Thunderstorm WarningBMXTuscaloosa20 min
Jun 10, 4:30 PM CDTSevere Thunderstorm WarningBMXChilton45 min
Jun 10, 4:38 PM CDTSpecial Weather StatementBMXTuscaloosa37 min
Jun 10, 5:06 PM CDTSpecial Weather StatementBMXWalker39 min
Jun 10, 5:32 PM CDTSpecial Weather StatementBMXHale43 min
Jun 10, 5:37 PM CDTSpecial Weather StatementBMXMarengo38 min
Jun 10, 6:01 PM CDTSevere Thunderstorm WarningBMXTalladega44 min
Jun 10, 6:07 PM CDTSpecial Weather StatementBMXFayette38 min
Jun 10, 6:36 PM CDTSpecial Weather StatementBMXSumter39 min
Jun 10, 6:40 PM CDTSpecial Weather StatementBMXShelby50 min
Jun 10, 6:55 PM CDTSpecial Weather StatementBMXSt. Clair50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.